Hail, Williams
- When
- August 23, 10:55 PM CST to 11:01 PM CST
- Where
- Williams County, 0.46 mi E of Trenton
- Measured
- 1 in hail
- Crop damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 48.070, -103.840
The large hail resulted in some reported damage to crops.
In the mid evening hours of August 23rd, Tornado Watch 733 was issued for western and portions of central North Dakota in anticipation of supercellular thunderstorms developing downstream of a shortwave impulse, and in the vicinity of a strengthening low level jet in the warm sector of a surface low in southeast Montana. Later, in the early morning hours of August 24th, Severe Thunderstorm Watch…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
In the mid evening hours of August 23rd, Tornado Watch 733 was issued for western and portions of central North Dakota in anticipation of supercellular thunderstorms developing downstream of a shortwave impulse, and in the vicinity of a strengthening low level jet in the warm sector of a surface low in southeast Montana. Later, in the early morning hours of August 24th, Severe Thunderstorm Watch 734 was issued for north central North Dakota to account for a bow echo over northwest North Dakota tracking east during the overnight hours. Several reports of large hail and severe thunderstorm wind gusts were received during the late evening hours of the 23rd through the early morning hours of the 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 23, 2:26 PM CST, 8 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 326 PM CDT SUN AUG 23 2009 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. MAIN FORECAST CONCERNS ARE CONVECTIVE DEVELOPMENT LATER TODAY AND TONIGHT WITH WESTERN AND NORTHERN ND REMAINING IN SEVERE THUNDERSTORM SLIGHT RISK AREA. 12Z BIS SOUNDING SHOWED CAP AROUND 750MB WHICH HAS KEPT THINGS IN CHECK. A WEAK IMPULSE WAS MOVING INTO WESTERN ND THIS AFTERNOON...BUT ACTIVITY WITH THIS HAS BEEN LIMITED AS IT MOVED INTO RIDGE. A FEW LIGHTNING STRIKES OVER DIVIDE COUNTY...BUT OTHERWISE NO ACTIVITY IN OUR AREA THIS AFTERNOON. WATER VAPOR IMAGERY SHOWS THE MORE SIGNIFICANT WAVE BEGINNING TO LIFT OUT OF THE INTERMOUNTAIN REGION WHICH WILL SUPPORT CYCLOGENESIS OVER SE MT/NE WY LATER THIS AFTERNOON AND THIS EVENING. MODELS REMAIN IN DECENT AGREEMENT BRINGING THE SURFACE LOW TO CENTRAL ND BY 12Z MONDAY AND DEVELOPING CONVECTION AFTER 00Z MON...FOCUSED ON NW QUARTER OF ND AND SHIFTING ACROSS NORTH CENTRAL ND THROUGH 12Z. MODELS CONTINUE TO SHOW STRENGTHENING LOW LEVEL JET AFTER 00Z WITH H85 WINDS INCREASING TO 25-40KT RANGE. FORECAST SOUNDING OVER FAR NW PART OF STATE SHOWED GOOD VEERING PROFILE WITH 0-6KM SHEAR AROUND 30-40 KTS AND SOME ELEVATED INSTABILITY IN A NEARLY SATURATED PROFILE. IN ADDITION TO THE POTENTIAL FOR STRONG WINDS AND LARGE HAIL...HEAVY RAIN IS ALSO A CONCERN WITH PRECIPITABLE WATER INCREASING TO 1.50 TO 1.75 INCHES ACROSS MOST OF THE REGION TONIGHT. ONE HOUR AND 3-HOUR FLASH FLOOD GUIDANCE VALUES ARE RUNNING A LITTLE OVER 3 INCHES ACROSS NORTH CENTRAL ZONES AND GENERALLY AROUND 2 INCHES OVER NW ND. HEAVIEST MODEL QPF...INCLUDING 12Z ECMWF...GENERALLY REMAINS BELOW FFG AND IS LOCATED COINCIDENT WITH THE 3 INCH FFG AREAS. GIVEN THESE FACTORS...DID NOT FEEL A FLASH FLOOD WATCH WAS WARRANTED...BUT STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL. SYSTEM MOVES PRETTY QUICKLY AWAY FROM THE REGION AFTER 12Z MONDAY WITH SOME LINGERING SHOWERS POSSIBLE AS ANOTHER SHORTWAVE CROSSES REGION MONDAY NIGHT. RIDGE TRIES TO BUILD BACK IN TUE AND WED FOR MOSTLY DRY WEATHER. .LONG TERM...THURSDAY THROUGH SUNDAY THE ECMWF/GFS/GEMGLB MODELS ADVERTISE A SIMILAR NORTH TO NORTHWEST FLOW THURSDAY THROUGH SUNDAY AS THE PREVIOUS RIDGE THAT WAS LOCATED OVER NORTH DAKOTA RETROGRADES TO THE PACIFIC NORTHWEST. THE GFS TRIES TO DEVELOP A CLOSED LOW OVER NORTH DAKOTA SATURDAY NIGHT INTO SUNDAY WHICH RESULTS IN PRECIPITATION OVER THE CWA. THE CANADIAN GEM GLOBAL MODEL AND ECMWF DO NOT. HPC GRADUALLY ABANDONS THE GFS SOLUTION BETWEEN DAYS 5 AND 7 AND REPLACES IT WITH A BLEND BETWEEN THE OPERATIONAL ECMWF AND GEFS BY DAY 7. FOLLOWED THIS THINKING WHICH MAINTAINED THE PREVIOUS DRY FORECAST NEXT WEEKEND. WITH ALL THE MODELS TRENDING TOWARD A NORTHWEST TO NORTHERLY UPPER FLOW...HAVE A HIGHER CONFIDENCE IN AVERAGE TO BELOW AVERAGE TEMPERATURES...WHILE KEEPING A DRY EXTENDED IN TACT FOR NOW. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE WESTERN AND NORTHWESTERN AERODROMES THIS EVENING THROUGH TONIGHT...ESPECIALLY FROM AROUND KDIK TO KISN AND KMOT. THESE AERODROMES LOOK TO RECEIVE THE BRUNT OF THE PRECIPITATION AND POTENTIAL SEVERE WEATHER BETWEEN 00Z AND 12Z MONDAY. VERY HEAVY RAIN ALONG WITH DAMAGING WINDS AND LARGE HAIL ARE ALL POSSIBLE DURING THIS TIMEFRAME AS AN INTENSIFYING LOW PRESSURE SYSTEM MOVES FROM SOUTHEAST MONTANA ACROSS WESTERN AND CENTRAL NORTH DAKOTA OVERNIGHT. IT APPEARS KBIS AND KJMS WOULD BE ON THE MORE TRANQUIL SIDE OF THE STORM SYSTEM AND THUS WILL KEEP THE MAJORITY OF THE PRECIPITATION NORTH AND WEST OF THESE AERODROMES. MVFR TO BRIEF IFR CEILINGS AND VISIBILITIES ARE LIKELY IN THE HEAVIER SHOWERS AND THUNDERSTORMS. THE SHOWERS AND THUNDERSTORMS WILL DIMINISH MONDAY INTO MONDAY NIGHT WITH CEILINGS IMPROVING TO VFR. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && JNS/KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 556 AM CDT SUN AUG 23 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 556 AM CDT SUN AUG 23 2009 /456 AM MDT SUN AUG 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WESTERN NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL DEVELOP IN EASTERN WYOMING THIS AFTERNOON THEN MOVE NORTHEAST ACROSS NORTH DAKOTA TONIGHT AND MONDAY MORNING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN WESTERN NORTH DAKOTA TODAY...BUT A BETTER CHANCE TONIGHT AS THE LOW MOVES THROUGH THE AREA. SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA WILL LIKELY BE CAPPED INITIALLY...AS THE 700 MB TEMPERATURE WILL PUSH TO 14 DEGREES CELSIUS BY EARLY EVENING. THERE IS POTENTIAL FOR SEVERE THUNDERSTORMS TONIGHT DUE TO GOOD DIRECTIONAL SHEAR AND HIGH CAPES. HEAVY RAIN IS ALSO POSSIBLE ACROSS WESTERN AND NORTH CENTRAL NORTH DAKOTA AS THE K INDEX PUSHES TO 35 AND ABOVE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE SOUTHWEST ON WEDNESDAY AND ACROSS THE SOUTH ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.
The Glasgow radar (KGGW), 207 km away, was scanning. The volume nearest the first event began at 04:52 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
The large hail resulted in some reported damage to crops.
Large hail resulted in damage to crops and vehicles.
Severe thunderstorm winds resulted in broken tree branches.
A public report of severe thunderstorm winds was received with no reports of damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189297, 189302, 189304, 189305, 189301, 189306, 189307.